Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 94, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 29, 1997, 5:14 PM EDT for Orange County, Florida. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 29, 1997, 5:14 PM EDT (21:14 UTC)
- Expired
- Jul 29, 1997, 6:15 PM EDT
- In force
- 61 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Orange County, FL
The radar
The Melbourne radar (KMLB), 79 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 5:24 PM EDT | Hail 1.75 | Orlando, FL | Golf ball size hail fell in the Disney area of Orange County. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 9.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1370 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 292115 RRA SVRMLB FLC095-292215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 514 PM EDT TUE JUL 29 1997 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 615 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...ORANGE COUNTY AT 514 PM EDT...A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM NEAR THE DISNEY COMPLEX...TO NEAR THE INTERNATIONAL AIRPORT. THE STORMS WERE MOVING SLOWLY NORTH. A WIND GUST NEAR 50 MPH HAS ALREADY BEEN RECORDED AT THE INTERNATIONAL AIRPORT. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:25 PM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jul 29, 2:25 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 225 PM EDT TUE JUL 29 1997 MODELS SUGGEST UPPER LEVEL RIDGE WILL CONTINUE TO HOLD OVER THE SOUTHERN PLAINS AS A TROF BUILDS DOWN THE EAST COAST. A COLD FRONT WILL DRIFT SOUTH TO ABOUT THE GEORIGA COAST SUPRESSING THE LOW LEVEL RIDGE AXIS TO SOUTH FLORIDA. LOW LEVEL WESTERLIES AHEAD OF THE FRONT WILL STRENGTHEN OVER ALL BUT THE MOST SOUTHERN PART OF OUR FORECAST AREA. AVN AND NGM SUGGEST DEEPEST MOISTURE BETWEEN THE RIDGE AXIS AND THE STATIONARY FRONT IN SOUTH GEORIGA. SHOULD SEE RAPID DEVELOPMENT OF WEST COAST SEA BREEZE ON WED REACHING DAYTONA TO CAPE CANAVERAL BY EARLY AFTERNOON. MODELS INDICATE SIGNIFICANT DRYING SOUTH FLORIDA THROUGH PERIOD. SO POPS CLOSE TO 60 PERCENT NORTH TO 30 PERCENT SOUTH SEEMS REASONABLE. DECKER
In the hours before
Special weather statement, Jul 29, 11:14 AM EDT, 6 hours before
FLZ041-044>047-053-054-058-059-064-501-291630- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1114 AM EDT TUE JUL 29 1997 ...SCATTERED LIGHTNING STORMS THIS AFTERNOON... SOUTH TO SOUTH WEST SURFACE WINDS WILL CONTINUE OVER EAST CENTRAL FLORIDA THIS AFTERNOON. THIS WILL ALLOW FOR EARLY DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ALONG THE SEA BREEZE SOUTH OF CAPE CANAVERAL AND AROUND LAKE OKEECHOBEE. THESE STORMS WILL MOVE NORTH ALONG THE COASTAL COUNTIES AND DEVELOP INTO STRONG THUNDERSTORMS BETWEEN LAKE OKEECHOBEE...KISSIMMEE AND THE COAST BY EARLY AFTERNOON. FARTHER TO THE NORTH...THUNDERSTORMS WILL DEVELOP RAPIDLY THIS AFTERNOON BETWEEN TAMPA AND LEESBURG AND MOVE EAST ACROSS THE GREATER ORLANDO AREA REACHING SANFORD...DAYTONA AND FLAGLER BEACH BY EARLY AFTERNOON. AS IN THE PAST FEW DAYS THESE STORMS WILL PRODUCE EXCESSIVE LIGHTNING AND TORRENTIAL RAINS. REMEMBER THAT LIGHTNING CAN STRIKE FAR AWAY FROM ASSOCIATED RAIN AREAS...MOVE INDOORS AT THE FIRST SIGN OF A STORM. LARGER AND SLOWER MOVING STORMS WILL ALSO PRODUCE RAINFALL RATES OVER 2 INCHES IN MANY AREAS ...LEADING TO RAPID ACCUMULATION OF WATER ON ROADWAYS AND URBAN AREAS. MARINE OUTLOOK...ISOLATED STORMS WHICH DEVELOP ALONG THE SEA BREEZE DURING THE AFTERNOON WILL PRODUCE CLOUD TO WATER LIGHTNING OVER A PORTION OF THE INTRACOASTAL WATERS. MORE NUMEROUS STORMS WILL PUSH OFFSHORE BY MID AFTERNOON NORTH OF PORT CANAVERAL...AND FROM LATE AFTERNOON THROUGH EARLY EVENING BETWEEN PORT CANAVERAL AND VERO BEACH. LOW VISIBILITY IN HEAVY RAIN AND GUSTY WINDS OVER 30 KNOTS WILL ALSO ACCOMPANY MANY OF THE STORMS. DECKER
Special weather statement, Jul 29, 11:15 AM EDT, 5 hours 59 minutes before
FLZ041-044>047-053-054-058-059-064-501-291630- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1114 AM EDT TUE JUL 29 1997 ...SCATTERED LIGHTNING STORMS THIS AFTERNOON... SOUTH TO SOUTH WEST SURFACE WINDS WILL CONTINUE OVER EAST CENTRAL FLORIDA THIS AFTERNOON. THIS WILL ALLOW FOR EARLY DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ALONG THE SEA BREEZE SOUTH OF CAPE CANAVERAL AND AROUND LAKE OKEECHOBEE. THESE STORMS WILL MOVE NORTH ALONG THE COASTAL COUNTIES AND DEVELOP INTO STRONG THUNDERSTORMS BETWEEN LAKE OKEECHOBEE...KISSIMMEE AND THE COAST BY EARLY AFTERNOON. FARTHER TO THE NORTH...THUNDERSTORMS WILL DEVELOP RAPIDLY THIS AFTERNOON BETWEEN TAMPA AND LEESBURG AND MOVE EAST ACROSS THE GREATER ORLANDO AREA REACHING SANFORD...DAYTONA AND FLAGLER BEACH BY EARLY AFTERNOON. AS IN THE PAST FEW DAYS THESE STORMS WILL PRODUCE EXCESSIVE LIGHTNING AND TORRENTIAL RAINS. REMEMBER THAT LIGHTNING CAN STRIKE FAR AWAY FROM ASSOCIATED RAIN AREAS...MOVE INDOORS AT THE FIRST SIGN OF A STORM. LARGER AND SLOWER MOVING STORMS WILL ALSO PRODUCE RAINFALL RATES OVER 2 INCHES IN MANY AREAS ...LEADING TO RAPID ACCUMULATION OF WATER ON ROADWAYS AND URBAN AREAS. MARINE OUTLOOK...ISOLATED STORMS WHICH DEVELOP ALONG THE SEA BREEZE DURING THE AFTERNOON WILL PRODUCE CLOUD TO WATER LIGHTNING OVER A PORTION OF THE INTRACOASTAL WATERS. MORE NUMEROUS STORMS WILL PUSH OFFSHORE BY MID AFTERNOON NORTH OF PORT CANAVERAL. ..AND FROM LATE AFTERNOON THROUGH EARLY EVENING BETWEEN PORT CANAVERAL AND VERO BEACH. LOW VISIBILITY IN HEAVY RAIN AND GUSTY WINDS OVER 30 KNOTS WILL ALSO ACCOMPANY MANY OF THE STORMS. DECKER
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:24 PM EDT | Severe Thunderstorm Warning | MLB | Osceola | 61 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.